Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

can you get pregnant while on the contraceptive injection?

(17 Posts)
busybee123 Tue 20-Jul-04 14:58:21

After suffering terrible migraines, my doctor took me off my pill, so I had my first contraceptive injection 6 weeks ago, on day 5 of my cycle. My GP said it should take effect contraceptivley immediatley.

I havent had a period since (not sure if this is normal) The past few days I have been feeling 'out of sorts' I suppose you could say. Hot flushes, feeling sick and fainting, like i was when i was pregnant with my other 3 kids. I am just wondering

1. is it normal to have no periods while on it?
2. can i get pregnant while on it?
3. could i be pregnant or is it a side effect of the injection?
4. If I am pregnant will the injection hurt my baby?

muddaofsuburbia Tue 20-Jul-04 15:09:00

BB - I don't know about the contraception side of the pill injection, but I was on depo provera (is that right?) for 4 months and it totally screwed up my cycle - irregular with spotting every week or so and no periods (although I was b/f still). If you are pg, though the hormone dose is so low that a baby would be unaffected - I guess that's why it's given to b/f mums.

I felt so unlike myself I switched to the mini pill (micronor) and that was so much better.

Hope you get all this sorted out soon.

busybee123 Tue 20-Jul-04 15:22:21

i have got pg before on mini pill though so there is no way i would go back on that

gothicmama Tue 20-Jul-04 15:28:41

b it can stop you having periods check out soem facts here

busybee123 Tue 20-Jul-04 15:46:56

thanks.

HelloMama Tue 20-Jul-04 16:07:28

As long as you had the injection within the first 5 days of your period there is about a 0.01% chance you could get pregnant on this method of contraception. It is likely that your periods will stop using this method although irregular bleeding is a side-effect usually during the first few injections that you have. The other side effects that you mention such as changes in mood can be a side effect of the injection, although I doubt its this that is causing the hot flushes or nausea (no oestrogen in the injection- and its usually the oestrogen that causes these side-effects in other methods). Most side effects will settle within the first 1-3 injections that you have.

If you were already pregnant when starting this method (although v.v. unlikely as you already had your period for 5 days when you were given the injection to start with) then there is no evidence to suggest that it would harm the pregnancy. In fact progesterone is the dominant hormone in early pregnancy anyway. Saying that though, there is very little research to back this up as they're not allowed to do drug trials on pregnant women, but anecdotal evidence shows that pregnancies can and do progress as normal. HTH.

busybee123 Tue 20-Jul-04 16:09:21

thank you HelloMama......my last period was late by 2 days and only lasted 3 days which was odd for me anyway.

popsycal Wed 21-Jul-04 19:28:52

my periods stopped totally after being on the injection for afew months

they then took ages to get back to normal once i came off it

nutcracker Wed 21-Jul-04 19:33:02

I felt sick for ages after i had the injection. Also felt very very tired.

I personally would never have it again as it just messed me about too much.

nightowl Thu 22-Jul-04 01:23:17

my friend had the injection and had no periods for a long time...this was why she didnt realise when she was pregnant! so yes, it can happen. (although she has tried various methods of contraception and has four children!) the baby was absolutely fine though.

momma169 Wed 19-Jun-13 00:09:38

I always feel tired n in pain, my periods stopped 2 days after I started the injection but I keep havin sharp pains, sickness and burn up:s

Nobuhle11 Thu 26-Feb-15 12:34:57

please help since i had the injection i have swollen breasts and i feel nosia now and then.Could i be pregnant?

emi234 Fri 13-Mar-15 20:12:53

Help had my depo injection at the beginning of the week but found out I was 6 weeks late having it did test was negative but now don't fill right with very bad pains in my back,sides and tummy plus I'm filling very sick. Could I be pg?

SummerBaby1996 Fri 17-Apr-15 09:15:55

Hi, I need help, Sorry to bother you all, I got pregnant before but unfortunately I losted her due to stress, Im on the injection, I don't know if I'm pregnant or not, I keep having massive pains in my lower back and side, my belly feels like someone is staping me with a knife, I feel faint all the time, I can't stand up for more then 25 minutes without sitting down, I keep having very little spottings, my boobs feels all weird, I'm feeling sick every morning, the food I normal I have gone off it, I keep peeing a lot as well, my moods keep changing, I don't know what else I can say!!! I hope someone can help me

Many thanks

Mummyjdh Fri 23-Oct-15 14:16:31

Help please. Ive been on and off the depo since 2006. Before now, I have never even heard of people getting pregnancy symptoms on the depo. I came off the depo in 2011 cuz of hormones. I had a baby I went back on the depo in 2012. I have to have my injections at 11 weeks because I start to bleed on week 12 if I don't. In September I was 12+2 when I had the injection. I ended up bleeding for 10 days straight. Then the next week I spotted on n off. I had sex with my bf on the 26th of September I had the late depo on the 4th of September. The past few weeks I can swear I am pregnant. I have EVERY symptom. But I'm not having any luck with pregnancy tests. All tests say 3-5 mins. My first test I took about 4pm no result. I woke in the morning to a negative. The second test I never got a result at all. The third test took 4 hours an was negative. I'm confused. The tests having been different brands. N though the do say negative it's the huge wait that's making me think is the depo affecting the test or is it too early. Or am I having the symptoms without a baby?!?? My next depo is due in 4 weeks.

cindyjaro135 Mon 29-Feb-16 20:27:02

Hi... am Cindy...had my first depo in December started my periods in January.they lasted for a week and now having some drops of bleed today. In injection is finishing on the second of much.am planning on getting prego so I was wondering if the chances of getin pregnant are high since the depo haven't had any effects on me.

adda16 Sun 06-Mar-16 21:35:45

it is possible that you can have norman period after the injection???
in my case it happen while im using the injection,, and after 3 months my perios delayed for almost 3months, but on the last month i do bleeding.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now